Alert archive / Iowa / Freeze Warnings in 2018

Freeze Warning 3, NWS Des Moines, IA

October 15, 201812 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Oct 15, 2018, 2:44 PM CDT for 12 counties in Iowa. It took effect at Oct 16, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 2:44 PM CDT (19:44 UTC)
In effect from
Oct 16, 2018, 1:00 AM CDT
Expired
Oct 16, 2018, 9:00 AM CDT
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS73 KDMX 151944
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
244 PM CDT Mon Oct 15 2018

...Freezing Temperatures Forecast Again Tonight...

.Temperatures are expected to reach freezing or below tonight into
very early Tuesday morning. All other areas across the forecast
area have been below freezing this fall season, therefore,
Freeze Headlines will no longer be issued for those areas this 
season.

IAZ062-074-075-083>086-093>097-160345-
/O.NEW.KDMX.FZ.W.0003.181016T0600Z-181016T1400Z/
Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Grinnell, Pella, Knoxville, Oskaloosa, 
Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
244 PM CDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Des Moines has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Tuesday. 

* TEMPERATURE...30 to 32 degrees. 

* IMPACTS...The freezing temperatures will result in a killing 
  freeze and end the growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
482 
WWUS73 KDMX 160118
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
818 PM CDT Mon Oct 15 2018

...Freezing Temperatures Forecast Again Tonight...

.Temperatures are expected to reach freezing or below tonight
into very early Tuesday morning. All other areas across the
forecast area have been below freezing this fall season,
therefore, Freeze Headlines will no longer be issued for those
areas this season.

IAZ062-074-075-083>086-093>097-160930-
/O.CON.KDMX.FZ.W.0003.181016T0600Z-181016T1400Z/
Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Grinnell, Pella, Knoxville, Oskaloosa, 
Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
818 PM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...

* TEMPERATURE...30 to 32 degrees.

* IMPACTS...The freezing temperatures will result in a killing 
  freeze and end the growing season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

REV
518 
WWUS73 KDMX 160825
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
325 AM CDT Tue Oct 16 2018

...Freezing Temperatures Early This Morning...

.Temperatures will remain at or below freezing into mid morning.  
All other areas across the forecast area have been below freezing 
this fall season, therefore, freeze headlines will no longer be 
issued for those areas this season.

IAZ062-074-075-083>086-093>097-161400-
/O.CON.KDMX.FZ.W.0003.000000T0000Z-181016T1400Z/
Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Grinnell, Pella, Knoxville, Oskaloosa, 
Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
325 AM CDT Tue Oct 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...The freezing temperatures will result in a killing 
  freeze and end the growing season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MJB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:41 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 15, 12:41 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1241 PM CDT Mon Oct 15 2018

...Updated for 18z Aviation...

.DISCUSSION.../Today through Sunday/
Issued at 344 AM CDT Mon Oct 15 2018

All the precip has ended across the area with a cloud shield still
in place currently as the sfc low is situated across southern
Ontario and the upper low spinning over central MN. Some clear
patches developing in the stratus, with drier air moving in eroding
the clouds from the backside across NW IA and NE Nebraska currently.
This drier air should continue to erode the clouds and expect mainly
clear skies across much of the forecast area by sunrise to mid
morning. Only exception likely to be in the far north/northeast
where some clouds may linger longer into the morning/early afternoon
as the upper low translates eastward and the clouds skirt through
northern/northeastern Iowa. Otherwise with the cold air in place
today temperatures to be cool, only warming into the low to mid 40s
across the state. SFC pressure gradient still a bit tight, so could
have some breezy conditions. High pressure will build into the state
briefly late today and then shove south as another weak upper wave
drops through Ontario sending a reinforcing short of cold air into
the state Tuesday into Tuesday night. Some cloud cover is expected
with this frontal passage, however moisture is limited so
precipitation is not expected. High pressure will be in place for
Wednesday with westerly to northwesterly upper level flow pattern
setting up into the latter portion of the week and next weekend.
Thermal ridge will build into the state with a warming trend likely
by late week as H85 temps push back up to around +8-10C by Friday
which will be the warmest day of the period. However slightly colder
temperatures then expected into the weekend with the passage of
another dry cold front Friday night. A large area of Canadian high
pressure to build across the state for the weekend which should
result in another period of cooler, dry conditions. Only chance for
precipitation is late Thursday night with waa setting up for Friday
which may squeeze a shower out across the northeast, however
moisture still looking limited so likely expect dry conditions
through the entire forecast period.

As for the freeze warning across the area, the lingering cloud cover
has kept temps up across much of the area so far. However patches of
clearing have developed in the last hour or so allowing some sites
to fall to around 32, with the eroding back edge as well. Therefore
still expect many sites in the west/central/south to have a hard
freeze this AM. Some sites where clouds may linger longer in the
east/southeast may need another freeze warning tonight to hit below
32, however will not issue right now as will wait and see where
temps fall this AM to see which counties will need one for the cold
tonight. Therefore will either adjust the issuance toward sunrise
when have a better handle on which areas have been cold enough, or
let the dayshift issue for the remaining counties to match up with
offices to the east/south that have already issued for tonight.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1242 PM CDT Mon Oct 15 2018

VFR conditions are expected throughout the TAF period. The main
concern this afternoon will be gusty west-northwest winds,
particularly impacting DSM/ALO/OTM. A few clouds will linger at
OTM through the afternoon, otherwise expecting clear skies.
Clouds will begin to increase across the area by tomorrow.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Beerends
AVIATION...Hagenhoff
Hazardous weather outlook, Oct 15, 11:24 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1124 AM CDT Mon Oct 15 2018

IAZ084>086-094>097-161630-
Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
1124 AM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Temperatures may fall below freezing late tonight for the first
time this fall season.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flooding will continue into at least early this week on
portions of the Raccoon, Des Moines, Iowa, and Cedar Rivers.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>083-092-093-161630-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Taylor-Ringgold-
1124 AM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flooding will continue into at least early this week on
portions of the Raccoon, Des Moines, Iowa, and Cedar Rivers.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Iowa, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.